The Lupus Forum banner
1 - 9 of 9 Posts

·
Registered
Joined
·
46 Posts
Discussion Starter · #1 ·
My rheum suggested methotrexate or imuran and gave me the choice to think it over and do research on which one I would want to try. I've never tried either before. I'm pretty worried. Which one causes less hair loss? Do they help with joint pain? I can't find any good info on the Web I rather hear personal experiences and then make my decision. Thanks!
 

·
Registered
Joined
·
1,835 Posts
Hi:

I had problems with both...but I am only one person. Many people have great results with them.

Methotrexate made me nauseous and tired for 2 or 3 days after I took it, then I would get anxious about having to go through it all over again, so it was just awful.

Imuran game me siezures (very very rare) according to my Dr.

I am presently on CellCept 500mg 2X a day + 5mg Prendisone a day and this seems to be a good mix for me.

I am sure others will come along with the good stuff.

I didn't loose hair on either one, I did loose alot of hair on Arava, but it hase all grown back since on CellCept.

Stephanie
 

·
Registered
Joined
·
468 Posts
I didn't lose hair with either one, I had nausea with the methotrexate, but I now take it in an injection so there's no nausea. My rheumatologist took me off imuran, so I wasn't on it really long enough to know. The methotrexate has helped with the joint pain, but right now I am in a flare so I am not all that good of judge at how it makes you feel as I feel really yucky.:(
 

·
Registered
Joined
·
8,577 Posts
Hi,

Of the two medications it is Methotrexate that might cause some hair loss. I have been on Methotrexate for almost 5 years now and most of the time I have been taking 20mg a week. I have had some very minor hair loss. I wasn't able to tolerate Imuran the nausea kept getting worse instead of better. With Methotrexate I had minor nausea about 36 hours after I took it for the first 3 weeks or so and then again when the dose was raised. Everyone is different. Methotrexate is the better medication for joint pain and Imuran is better if you have internal organ involvement.

Take care,
Karen
 

·
Registered
Joined
·
46 Posts
Discussion Starter · #5 ·
Thanks, I just can't make a decision. It seems like the side effects for both are so similar.
 

·
Registered
Joined
·
7,800 Posts
Hi there,

I didn't answer before as I have only tried Imuran. I have to say that I'm personally very lucky with it and have no side effects at all (certainly not any I can see or feel). I was careful to start with a small dose and work up slowly as I was aware that some people suffer pretty bad nausea but I was fine. It has helped me quite a lot, even if, right now things aren't great.

I think these decisions are easier when the doc gives their opinion. I mean, I do believe we should be able to ask questions etc. but, at the end of the day, one would hope that they know more about it than we do.

Katharine
 

·
Registered
Joined
·
95 Posts
I have been on methotrexate for 2 years now (20mgs) with no bad side effects. Imuran made me extremely ill and put me in hospital for a week. I have never had hair loss from the drugs. Good luck with your decision making. Metho has been a life saver for me - I can enjoy every day life again.
 

·
Registered
Joined
·
79 Posts
I was on Imuran a couple of years ago and it worked great. then I came off of it and still no flares for almost a year, had a baby, needed prednisone and started the imuran again to try to come off of the prednisone after the baby was born.
It was not successful this time. The dosage of imuran was increased with no improvement in my symptoms so my rheumie switched me over to methatrexate. So far so good....I'm down to 3mg of prednisone and hoping to be compoletely off of it in a couple of months. (it's taking me over a year to come down on my pred from just 20mg)
So basically, I think it's different for everyone. And it worked great the first time and no response the second time I tried Imuran. My main problem was RA, (although I have other issues/symptoms of course) and the meth seems to be controlling that.
I did not have any side effects on the Imuran both times I used it and I do not feel like I have any side effects from the methatrexate, although since increasing it up to 20mg of meth, I have notice that my skin has many dry patchy spots, almost eczema-looking, but no itching. I've been planning on calling a dermatologist and have not yet...ANYBODY get dry skin spots from methatrexate????? Or is it rash?? I've never had lupus-related rashes (besides the butterfly redness on my face, which is not dry)
i also wanted to have another baby in a couple of years and am worried, since it's taking me so long to get off pred, how long will it take me to get off meth? I shouldn't be and will not allow myself to be pregnant on it.
Will good luck with whichever med you decide on
 

·
Registered
Joined
·
378 Posts
I've not tried Imuran because I had high liver enzymes with Arava + Metho. take 0.8 ml or 20 mg by weekly injection. I had nausea when I was initially on the pills. I have had some tiredness. The nausea went away when I changed to the injections (which are easy and painless.) But just the metho isn't working to control me. We tired sulfasalazine but had to call in for prednisone yesterday. So we're back to new options. Metho is a good option though.
 
1 - 9 of 9 Posts
Top